Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 32, NWS Bismarck, ND

October 10, 20209 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 10, 2020, 12:15 PM MDT for 9 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 12:15 PM MDT (18:15 UTC)
Expired
Oct 10, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Dunn County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS73 KBIS 101815
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
115 PM CDT Sat Oct 10 2020

NDZ009-017>020-033-034-041-042-044-045-110100-
/O.NEW.KBIS.WI.Y.0032.201010T1815Z-201011T0100Z/
Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-
Adams-Sioux-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, 
New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, 
Selfridge, and Solen
115 PM CDT Sat Oct 10 2020 /1215 PM MDT Sat Oct 10 2020/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
977 
WWUS73 KBIS 101915
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
215 PM CDT Sat Oct 10 2020

NDZ009-017>020-033-034-041-042-044-045-110100-
/O.CON.KBIS.WI.Y.0032.000000T0000Z-201011T0100Z/
Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-
Adams-Sioux-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, 
New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, 
Selfridge, and Solen
215 PM CDT Sat Oct 10 2020 /115 PM MDT Sat Oct 10 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...South winds around 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest, south central and southwest 
  North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
665 
WWUS73 KBIS 110057
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
757 PM CDT Sat Oct 10 2020

NDZ009-017>020-033-034-041-042-044-045-110200-
/O.EXP.KBIS.WI.Y.0032.000000T0000Z-201011T0100Z/
Williams-McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-
Adams-Sioux-
Including the cities of Williston, Watford City, Killdeer, 
Halliday, Beulah, Hazen, Center, Dickinson, Mandan, Mott, 
New England, Elgin, Carson, New Leipzig, Hettinger, Fort Yates, 
Selfridge, and Solen
757 PM CDT Sat Oct 10 2020 /657 PM MDT Sat Oct 10 2020/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

Winds speeds have decreased, but will still remain gusty through
the evening hours. The wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 10, 12:14 PM MDT, 1 minute earlier.

Area forecast discussion, Oct 10, 12:14 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
114 PM CDT Sat Oct 10 2020

.UPDATE...
Issued at 109 PM CDT Sat Oct 10 2020

We issued a wind advisory for portions of western ND, mainly west
of the Missouri, excluding the far southwest. We also included
Williams county north of the River in northwest ND.

Strong gradient winds have developed over the west with several
areas right near advisory criteria at this time. Think that
although the max winds gust wont be super high given the strong
inversion at the top of the mixed layer, winds should be strong
enough mid to late afternoon to warrant a wind advisory. Strongest
winds include eastern portions of the RFW, but uncertainty in
lowest RH values late this afternoon to the east of the current
RFW kept us from extending it farther east.

Updated text products out shortly.

UPDATE Issued at 945 AM CDT Sat Oct 10 2020

No significant changes with the morning update. Visibilities are
improving quickly around the Turtle Mountains. In the west winds
are starting to pick up. Took a look at some CAM forecasts for
dewpoints this afternoon. Utilized the Time lagged RAP which
seemed to have a good handle on the currents and although this
lowered afternoon humidities some over central ND, there was not
much change at all in the west where Red Flag Warning is in
effect. Will keep an eye on winds and humidities just to the east
of the current RFW, but no changes at this time.

UPDATE Issued at 536 AM CDT Sat Oct 10 2020

A small area of dense fog has moved into the Turtle Mountains
region, with Rolla recently reporting visibility below one quarter
mile. Recent iterations of the HRRR and RAP are doing a very good
job depicting the fog with their visibility fields. The fog is
expected to migrate westward before dissipating by 10 AM CDT. The
forecast has been updated accordingly.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM CDT Sat Oct 10 2020

The main concern for the short term period is critical fire weather
conditions in western North Dakota this afternoon.

Upper level ridging is observed over Montana early this morning,
with surface high pressure over Manitoba. The proximity of the high
has allowed temperatures to fall below freezing along the Canadian
border.

The synoptic features will progress eastward through the day, with
the upper ridge axis reaching central North Dakota by mid afternoon.
Meanwhile, a strong shortwave trough will land on the Pacific
Northwest coast today, with lee cyclogenesis over southern Alberta.
This will result in a strong pressure gradient underneath the ridge.
Southerly winds are forecast to increase near 25 mph this afternoon
across western and central North Dakota, with gusts near 40 mph. The
lower level thermal ridge is forecast to be located across western
North Dakota during peak heating, where high temperatures will
approach 80. Additionally, moisture return looks very meager. This
will set the stage for a period of critical fire weather conditions
across western North Dakota this afternoon. A Red Flag Warning has
been issued, with additional details contained in the Fire Weather
Discussion below.

A low level jet will intensify over the region tonight as the
Pacific trough passes over the Rockies. Expect breezy conditions to
continue through the night, especially ahead of the cold front
attendant to the Canadian surface low, which may enter western North
Dakota by sunrise. Overnight temperatures will likely remain in the
50s within the warm sector.

.LONG TERM...(Sunday through Friday)
Issued at 348 AM CDT Sat Oct 10 2020

A cooling trend and prolonged breezy conditions are the highlights
for the extended period, along with a few chances for light
precipitation.

The aforementioned upper trough will move into the Northern Plains
on Sunday. The attendant surface cold front is forecast to reach the
James River Valley by early afternoon. Modest cold air advection and
pressure rises along with steepening low level lapse rates should
promote mean boundary layer winds around 30 kts being mixed down to
the surface. It will remain windy behind the front as boundary layer
winds continue to accelerate, and there may actually a secondary
cold front that moves through the state later in the day. The
resultant forecast is for west-northwest surface winds to become
sustained around 20-30 mph by Sunday afternoon, with gusts around 40
mph. The strongest winds are expected in southwest North Dakota
where both a Wind Advisory and a Red Flag Warning may need to be
considered. Cooler temperatures behind the front will lead to higher
humidity than today, but winds will also be stronger.

Strong forcing for ascent in the form of positive vorticity
advection, Q-vector convergence, and low level frontogenesis are
forecast to accompany this system. However, boundary layer moisture
will remain limited in the warm sector until mid to late Sunday
afternoon, by which time the axis of moisture advection will be more
focused over the Red River Valley. There still may be enough
moisture for this amount of forcing to produce some sprinkles or
light rain showers across western and central North Dakota Sunday
morning and afternoon, but any precipitation beyond a few hundredths
of an inch appears highly unlikely. The only exception would be if
the progression slows down from the current consensus, in which case
a few tenths of an inch of rain would be possible in the James River
Valley. But there are very few models/ensemble members that support
this solution.

Guidance favors the upper trough evolving into an occluded low over
the northern Prairie Provinces on Monday, keeping the Northern
Plains in northwest cyclonic flow. Some light precipitation could
develop on Monday with assistance from left exit region jet
dynamics, but most areas will likely remain dry.

A Hudson Bay low pattern with a longwave trough digging into the
eastern half of the United States, resulting in active northwest
flow over the Northern Plains, is suggested by the majority of
ensemble guidance through the upcoming week. There are still a
handful of WPC ensemble members that shove the trough farther east,
but the overwhelming trend has been for temperatures falling below
normal by the end of the week, including overnight lows below
freezing across much of the state. There seems to be growing
consensus that a mid level jet impulse will bring a chance of light
precipitation across the region around the middle of the week. If
this comes to fruition, most of the precipitation would fall as
rain, though there could be some non-accumulating snow mixed in
depending on the time of day. The most certain aspect with this
favored synoptic pattern is breezy conditions, possibly every single
day. But beyond Sunday, there isn't any period that stands out above
others as being exceptionally windy at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 109 PM CDT Sat Oct 10 2020

Strong southerly winds will shift to the west behind a cold front
that moves through the area tonight. LLWS ahead of the front at
KBIS, KMOT and KJMS. At this time any precipitation appears to
spotty to include at any one TAF site.

&&

.FIRE WEATHER...
Issued at 348 AM CDT Sat Oct 10 2020

Critical fire weather conditions are expected across western North
Dakota this afternoon and early evening. Southerly winds will
increase near 25 mph this afternoon, with relative humidity falling
around 20 percent, and perhaps as low as 15 percent near the Montana
border in southwest North Dakota. While the lowest humidity may not
exactly coincide with the strongest winds, there is still expected
to be enough overlap to result in critical fire weather conditions,
also taking fuel conditions into consideration.

Another round of critical fire weather conditions is possible in
southwest North Dakota on Sunday afternoon. A colder air mass will
keep afternoon humidity values closer to 25 to 30 percent, but
sustained winds could be stronger than today, coming out of the west-
northwest near 30 mph. Headlines will need to be considered for
future forecast updates.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ009-
017>020-033-034-041-042-044-045.

Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
NDZ001-009-017-018-031>033-040-041-043-044.

&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
FIRE WEATHER...Hollan
Hazardous weather outlook, Oct 10, 8:53 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
953 AM CDT Sat Oct 10 2020

NDZ031>033-040-041-043-044-111500-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
853 AM MDT Sat Oct 10 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-111500-
Divide-Williams-McKenzie-Dunn-
953 AM CDT Sat Oct 10 2020 /853 AM MDT Sat Oct 10 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-111500-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
953 AM CDT Sat Oct 10 2020 /853 AM MDT Sat Oct 10 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 10, 7:19 AM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
819 AM CDT Sat Oct 10 2020

NDZ004-005-013-101500-
Bottineau-Rolette-Pierce-
Including the cities of Bottineau, Rolla, Dunseith, Rolette,
Shell Valley, St. John, and Rugby
819 AM CDT Sat Oct 10 2020

...DENSE FOG NEAR THE TURTLE MOUNTAINS EARLY THIS MORNING...

An area of dense fog has developed around the Turtle Mountains
region early this morning. At 8 AM the visibility at Rolla had
fallen below one quarter mile. The fog has expanded west into
eastern Bottineau County and south into northern Pierce county.

Use caution if traveling early this morning, especially at
intersections and railroad crossings. Conditions are expected to
improve by 10 AM.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:24 AM MDTRed Flag WarningBISAdams, Billings, Bowman, Divide, Dunn, Golden Valley and 5 more17 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.